An 82-year-old female is brought into the Emergency Department by family for a several day history of progressive altered mental status. You initiate a broad workup. However, soon after initial evaluation, you are called back into the room. The patient’s vitals are as follows and concerning for septic shock and an alarming serum sodium level.
Insulin remains one of the cornerstones of early severe hyperkalemia management. Insulin works via a complex process to temporarily shift potassium intracellularly. Though insulin certainly lowers plasma potassium concentrations, we often underestimate the hypoglycemic potential of a 10 unit IV insulin dose in this setting. The purpose of this post is to highlight the need for proper supplemental glucose and blood glucose monitoring when treating hyperkalemia with insulin.
This is such an important medication safety issue, the Institute for Safe Medication Practices (ISMP) highlighted it in a February 2018 Safety Alert.
Malignancy-associated hypercalcemia (MAH) is the most common metabolic derangement encountered in the oncologic population in the ED. It can occur in up to 30% of cancer patients at some point during the disease.1–3 Clinical manifestations include mental status changes (which may progress to coma) and renal impairment.3 These patients may be classified based on both type and severity. Therapies for managing MAH emergently should focus on correcting the underlying mechanism, as outlined below with their respective causes:3
Think back to your last severely hypoglycemic and lethargic patient presenting to the ED. What was the first treatment modality that came to mind? The initial knee-jerk reaction might be to reach for that big blue box of D50 if the patient has IV access. After all, top priority is to reverse hypoglycemia as fast as possible. But in the midst of stabilizing the patient, how often do we consider the potential aftermath of concentrated glucose?
You are resuscitating a hypotensive patient with severe sepsis and have just hung your 4th liter of crystalloid. On the fluid bags, you wrote the numbers 1 through 4 in permanent marker to help keep track of your resuscitation. As you finish placing your central line the charge nurse enters the room. He informs you that according to the Institute for Safe Medical Practices (ISMP), writing directly on IV bags with permanent marker is not recommended due to concerns that the ink will leach into the bag and potentially cause harm to your patient.1–4
This situation raises several questions:
- Should we write on IV bags in permanent marker?
- Is there a possibility of ink diffusing through polyvinylchloride (PVC) bags?
- If so, is there potential harm to the patient?
If you’re like me, you learned and then promptly forgot the Henderson Hasselbalch equation (HH eq) in medical school.1 After all, in clinical rotations it was never invoked, and our patients seemed to have fared well without it. So why bring up the topic now?
Medicine is changing. The ubiquitous nature of computing allows a level of sophistication exponentially greater than before. To a large extent we’re freed from much of the onerous work of rote memorization. In the ideal, that should free us to be more thoughtful about the way we approach our work and to have a deeper understanding of health and disease. Going forward, medicine will become increasingly computational. With that in mind, I’ll make three points about the HH eq.
We’re all pretty familiar with the banana bag: intravenous (IV) fluids with the addition of thiamine, folic acid, multivitamins, and sometimes magnesium. Banana bags are commonly utilized in patients at risk for alcohol withdrawal symptoms or those who present to the emergency department (ED) acutely intoxicated.